Jump to content
CrazyBoards.org

Topamax (topiramate), dose sensative!?!?


Recommended Posts

I hope this goes away soon.

I was on 25 mg for 1 week- going good- pop even tasted fine- slight appetite supression.

Then I was bumped up to 50 mg for 2 weeks (god, I think, sorry, memory has kinda gone down the drain a little bit...wonder why.. ;) ). Anyways, I still could drink pop, however the cognitive effects were coming into play a bit.

Anyways, my pdoc said then to go right to 100 mg but I instead did 75 mg for a week. The last 2 days @ 100 mg have literally been HELL.

Nausea, complete nause. What day is it? Where am I? Tingly hands. what the fuck is that? (it will be like my pillow or my sweatshirt and I like swear to God it does NOT look like my 'effing pillow!!) And then of course- food looks utterly like pieces of roadkill when I sit down to eat.

Anyways, I guess it's just that Topa is dose sensative? How long is this going to last? Am I going to get used to 100 mg pretty soon? I am reallllyyy tempted to go back down to 75 for a while.

meh. this is crazyboards right? hahahaha....wow....

Link to comment
Share on other sites

Hang in there.  I titrated up to 100 mg a day and had a really hard time when I was at either 75 or 100 mg at first.  Don't remember which dose it was that I had such a hard time with (thank you Topamax).  I didn't know if I was going to be able to handle it.  My hands and feet tingled so much they "thrummed".  Couldn't think very well, either.  Couldn't remember much, it seemed like.  I toughed it out for about a week, and then all was well.  I don't know if my body adjusted to the higher dose finally, or what, but the side effects lessened and then it was fine.  Good luck! 

Link to comment
Share on other sites

I guess the main question here is, were you getting the mood stabilization you needed at 75 mg?  Was there a need to go up to 100 mg? 

Pdocs have their formulas and precedents which may have nothing to do with what works for you.  Of course it's easier for them when "one size fits all" but if you're a size 8, that size 10 shoe will feel pretty clunky. 

I quote from Dr. Ivan Goldberg:  "Some patients with Bipolar Disorder do well on as little as a total daily dose of 50 mg/day."  from:  http://www.psycom.net/depression.central.topiramate.html

I feel good on Topamax but I titrated up EXTREMELY SLOWLY.  I increased my dose only a quarter of a 25 mg pill every two weeks.  I'd feel weird for about a week, then normal for a week, then I'd increase again.  Any faster and I'd feel just terrible, like you.  As if I was really ill. 

I'd back off until SE abate and then go up more slowly next time, if you need to go up at all.

Goddess

Link to comment
Share on other sites

I took 75 mg last night and then 25 mg this morning and felt so much better today. Dont know if I can do that- but there wasnt an exact timing my pdoc told me to take them, just that they can make me sleepy.

Mood stabilization is still the same whether I am on 75 or 100 mg which proves to me I dont think I need to go past 100 (nor do I want to go past 100.)

Ok, I think things are going to be ok...

Link to comment
Share on other sites

some people feel good taking 75mg - some people feel better taking 400mg.

my good dose is 225mg

go slowly - and work with your doctor to monitor your moods, side effects, etc.

you want to feel better but also dont want to feel as smart as a box of hammers...

tal.

Link to comment
Share on other sites

I took 75 mg last night and then 25 mg this morning and felt so much better today. Dont know if I can do that- but there wasnt an exact timing my pdoc told me to take them, just that they can make me sleepy.

Mood stabilization is still the same whether I am on 75 or 100 mg which proves to me I dont think I need to go past 100 (nor do I want to go past 100.)

Ok, I think things are going to be ok...

<{POST_SNAPBACK}>

"Mood stabilization is still the same whether I am on 75 or 100 mg," then why take more than 75 mg?

Link to comment
Share on other sites

There is no reason why you can't split up the dosage, if it seems to help.  Many people do this. It took me a long time to figure out when I should take my meds.

And when you are adjusting dosages, always stay where you are comfortable until you are ready to go to the next dose.  Go as slow as you need to, no faster.

It sounds like things are a bit better.

~navy~

Link to comment
Share on other sites

some people feel good taking 75mg - some people feel better taking 400mg.

my good dose is 225mg

go slowly - and work with your doctor to monitor your moods, side effects, etc.

you want to feel better but also dont want to feel as smart as a box of hammers...

tal.

<{POST_SNAPBACK}>

I couldn't agree more.  I had to go up to 800mg a day initially to get mood stabilization, but was having difficulty with my short term memory.  After backing off to 600mg, things settled out and stabilized.

I've been on that dose now for 3 years, and I still have minor word finding issues, but other than that, no other problems.  I wouldn't go off it for anything--keeps cycling and mixed state stuff out of my life 90% of the time.

Link to comment
Share on other sites

Yes, taking the split dosage in morning/evening is much better all at once for some reason!

Goddess: I am not on Topa mainly for mood stabalization- the rapid cycling deff. did play a part in it, but mainly I am on it because of a 3 year struggle with binge eating/ other eating issues that has caused me much emotional angst causing me to be hospitalized once, gain and regain over 150 pounds in the process- which was the thing that just caused the rapid cycling and depression. So I would like to just follow what the pdoc wants to do with me and not go off what he says. I realize that getting put on Topa for binge eating/dieting purposes doesnt happen a lot because of side effect reasons, which is why I dont want to mess around with dosages.

Link to comment
Share on other sites

My pdoc prescribed Tompamax for me for just about the same reasons.  We were looking for a mood stabilizer for me and I also needed some help losing weight.

He told me that the weight reduction properties for most people don't kick in until you reach the higher doses.

I liked what it did for my weight, but the cognitive issues were so significant, I couldn't do my job.  So....back to the drawing board.  I'm on Lamictal now.

Link to comment
Share on other sites

I am on Topamax, (along with other anticonvulsants) to control seizures and moods...and I went up to 100 mgs on topamax very slowly. Even at 25 mg I got the classic topamax side effects, food tasting rotten, essp. soda and ranch flavored foods, and the tingles in my hands and feet and face...and yes, the stupids. Nothing like consistently calling my daughter my dog's name.

Anyway, these side effects can go away, Ive read so many threads about them...mine went away after I while...every now and then I have a space out that I blame on topamax...haha.

Link to comment
Share on other sites

  • 2 weeks later...
  • 3 weeks later...

I have been on Topamax since last October and I only take 25mg at night and thats all.  I tried 50mg but didnt like the side effects.  My doc is finally getting me the 25mg pills but she thinks im gonna take 2 per day.  I cut 100mg pills in 4 pieces ha ha ha.

To give you an idea of how this works for me I havent had a migraine since I can't remember when and I've lost 65 (!) pounds.  My moods are more stable too.

There's a site, psycom.net, where the doc says the final dose can be 25mg for mood stabilization:

http://www.psycom.net/depression.central.topiramate.html

The main Bipolar page:

http://www.psycom.net/depression.central.bipolar.html

This guy is a specialist and I think he knows his stuff. 

Link to comment
Share on other sites

  • 1 month later...

Zomby, that is truly unbelievable that you got those kinds of results from just 25 mg/day. Amazing!

I'm on here today looking for info about any side effects when REDUCING the dose of Dopamax. I am too stupid and sedated at 100 mg so am going back down to 75 mg. Don't see anything here -- has anyone experienced anything?

Belatedly to crazychic, if you're still around -- good luck with Topamax. Hope it helps the cravings. It certainly has mine, although I've only lost 12 lbs.

Goddess

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...